Log in to post a reply
Jul 12, 2018 01:44PM
Sooo, here's what happened at my "appointment." DH and I both took leave time to make the drive (hour each way), and just as we were leaving, I checked my hospital app to see if it was a 1 PM or 1:30 PM appointment (we thought we might drop by the bookstore if it was 1:30). The appointment had vanished. So, I called. The oncologist (working on a fellowship) just...left. I do not know for what reason, and maybe it's a good one. But yikes, that would've been such a huge waste of time and money for us! I was furious and refused to reschedule on the spot. I needed to look at my calendar. They called me back at 4 PM and scheduled me after radiation appt in early August. But that still left my huge list of questions, so thankfully, I sent them to the nurse navigator who got them to the NP I actually saw most of the time instead of the oncologist. Fine with me; the oncology fellow had the personality of a turnip.
She wrote this AM and responded:
1) They are not following Persephone results at present because it was a UK study and has not yet looked at 10 year DFS rates. So, a year of Herceptin is still their standard of care.
2) Infusions are always 30 minutes because that is the standard protocol they follow. (And yeah, I'm sure it has to do with patient load--it's always packed full of people).
3) Will not get any followup mammograms until rads are done in early Sept.
The only side effects I was told about were possible mild headaches and possible diarrhea. I've had headaches (only lasted a day), fatigue (just in afternoon), and bone pain (only a few days after treatment), and Sidalee, it's not this way for everyone. I think if I'd just been *warned,* I would've brushed it off entirely as not too bad! But I kept hearing, "This is nothing--piece of cake--there aren't side effects, really--you'll sail through this since you did Taxol...blah blah." Kind of false hope, I guess.
It's been over 2 weeks since my last Taxol, I've not started radiation nor an aromatase inhibitor (AI). So--the next infusion of Herceptin on July 26 will be the real "test" since it'll be a month past Taxol and the only thing really floating around my system will be the Herceptin. I do have some stronger pain meds, but I'm worried about taking them because a) Not sure if I could get a refill--they need to last through all my infusions (January), and b) Obviously I don't want to take them unless the pain is extremely bad; I don't want to rely on them in any way. I'm simply hoping the Herceptin SEs will subside over time.
I rather resent not being told about possible SE. I would rather someone say, "Possible SE include a, b, and c; however, you need to remember that most of these either subside or do not happen in all patients. If you have an SE, please let us know, and we'll help you with it." I was told Effexor was their "go to" with AI pain. I'm not cool with being on an SNRI for pain. (I can't take Gabapentin or Lyrica). But to be fair, if I've had a serious SE, I've usually gotten assistance.
You have to remember also that I went from "Lumpectomy with a few weeks of radiation" pre-op to "Lumpectomy, port implant, 12 weeks of chemo, 1 year of Herceptin, and a few weeks of radiation" in a period of just 3 weeks back at my post-op followup (back in Feb). It was a lot to digest. The long drives for treatment and difficulties I'm encountering at work have added to my stress. Without those, this would be easier. (I'm on FMLA, but working FT with time off for treatments--we have to take leave time concurrently with FMLA, either sick leave, or when it runs out, annual leave. Yes, this is absolutely legal).
Thanks for letting me gripe!
1/2004, DCIS, Right, <1cm, Stage 0, ER-/PR-
4/1/2004 Lumpectomy: Right
2/6/2018, DCIS, Left, <1cm, Stage 0, Grade 2, 0/3 nodes, ER+/PR+, HER2- (IHC)
2/6/2018, IDC, Left, 1cm, Stage IB, Grade 3, 0/3 nodes, ER+/PR+, HER2+ (FISH)
2/28/2018 Lumpectomy; Lymph node removal: Sentinel
4/10/2018 Herceptin (trastuzumab)
4/10/2018 Taxol (paclitaxel)
8/7/2018 Whole-breast: Breast